Ohio, 2012

Hail and Damaging Winds in Ohio, June 18, 2012

June 18, 2012 · NWS CLE · 31 events in 12 counties and zones

A warm front lifted into northern Ohio on June 18th causing an area of showers and thunderstorms to develop. A few of the storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$532,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A warm front lifted into northern Ohio on June 18th causing an area of showers and thunderstorms to develop. A few of the storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 18, 12:00 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 18, 12:00 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EDT MON JUN 18 2012

.SYNOPSIS...
A COLD FRONT WILL STALL ACROSS CENTRAL OHIO TODAY...THEN LIFT NORTH
AS A WARM FRONT. A HOT AND HUMID AIRMASS WILL BUILD ACROSS THE
REGION FOR TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEEPING AN EYE ON COMPLEX MAKING ITS WAY ACROSS MI. ITS TRACK IS
DEVIATING FROM WHAT MODELS SUGGESTED IT WOULD DO. HAVE INCREASED
PRECIP CHANCES FOR TOLEDO AREA AND ACROSS WESTERN LAKE ERIE/ERIE
CO/OTTAWA CO. UNSURE IF WE WILL HAVE SOME ADDITIONAL DEVELOPMENT
ACROSS ITS SOUTHERN EDGE AS OUTFLOW AND BOUNDARIES GET HERE DURING
PEAK HEATING. STILL HAVE THE WEAK FRONT LINGERING ACROSS NRN AND NW
OH TOO. INSTABILITY IS BUILDING. ANY TSRA SHOULD DIMINISH QUICKLY
AFTER SUNSET/PEAK HEATING AND AS RIDGE BUILDS IN THIS EVENING.
LIKE THE SOMEWHAT MODERATE HIGH TEMPS FOR TODAY...NO 90S...WITH
CIRRUS SHIELD LIKELY TO OVERSPREAD NW OH AND MUCH OF NRN OHIO.
AROUND 80 ACROSS NW PA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MODELS IN GOOD AGREEMENT BUILDING STRONG RIDGE OVER THE AREA TUESDAY
AND WEDNESDAY.  THIS MEANS THE NEXT COUPLE OF DAYS WILL BE HOT HUMID
AND DRY.   MODELS CONTINUE TO PUSH WEAK FRONT THROUGH DURING THE DAY
THURSDAY.  ECMWF CONTINUES TO HAVE VERY DRY FRONTAL PASSAGE WHILE
THE GFS IS MUCH WETTER.   FOR NOW WILL JUST GO WITH CONTINUITY AND
CARRY SCATTERED TSRA FOR THURSDAY AFTERNOON.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BECOME THE DOMINANT FEATURE BY FRIDAY AND WILL
PERSIST INTO SATURDAY. HOWEVER BY SATURDAY AFTERNOON LOW PRESSURE
WILL MOVE INTO THE MIDWEST AND MAY PRODUCE SOME THUNDERSTORMS OVER
MICHIGAN AND NORTHERN INDIANA. THESE STORMS MAY MOVE INTO THE REGION
SATURDAY EVENING INTO THE OVERNIGHT HOURS. THERE IS SOME UNCERTAINTY
ABOUT HOW SOON THE SHOWERS AND THUNDERSTORMS WILL CLEAR THE REGION
BY SUNDAY AFTERNOON. STILL CARRIED A CHANCE ACROSS EXTREME NE OHIO
INTO NW PA.

TEMPERATURES SHOULD BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
WARM FRONT DIFFICULT TO PINPOINT BUT WINDS ACROSS THE AREA ARE
FROM THE SOUTHWEST AND DEWPOINTS ARE 65 TO 70 SO MAYBE A MOOT
POINT. CONVECTION ACROSS SRN LOWER MI HAVE BEEN AND WILL CONTINUE
TO TURN SOUTH TOWARD THE WESTERN PORTION OF THE CWA. TIMED THE
CONVECTION INTO TOL AT 1830Z. WILL CONTINUE IN TEMPO GROUP THRU
21Z. OTHERWISE...WITH PLENTY OF ENERGY ACROSS THE AREA FOLLOWED
HRRR GUIDANCE AND PUT VCTS IN TERMINALS FROM 20Z THROUGH 00Z. WILL
ALLOW FOR DIURNAL TRENDS TO DOMINATE AFTER 00Z SO WILL GO WITH A
COUPLE HOURS OF A VFR BROKEN CLOUD DECK THROUGH THE EVENING AS
DEBRIS FROM CONVECTION MOVES THROUGH FOLLOWED BY CLEARING SKIES
OVERNIGHT. GUIDANCE SUGGESTS SSW WINDS REMAIN AT 10KTS OVERNIGHT
BUT BELIEVE THEY WILL DROP INTO THE SINGLE DIGITS...AND WITH
MOISTURE IN PLACE EXPECT AT LEAST CENTRAL AND EASTERN TERMINALS
TO GO DOWN TO MVFR IN EARLY MORNING FOG.

.OUTLOOK...NON VFR POSSIBLE IN SCT CONVECTION ON THURSDAY.

&&

.MARINE...
A STALLED FRONTAL BOUNDARY OVER CENTRAL OHIO WILL MOVE BACK TO THE
NORTH AS A WARM FRONT ON MONDAY WITH SHOWERS AND THUNDERSTORMS
POSSIBLE OVER LAKE ERIE. HIGH PRESSURE WILL THEN BUILD OVER LAKE
ERIE FOR TUESDAY INTO WEDNESDAY WITH LIGHTER WINDS. THE SOUTHERLY
WINDS WILL PERSIST INTO THURSDAY. WINDS WILL SHIFT ON THURSDAY TO
THE NORTHWEST AND NORTH IN THE WAKE OF A COLD FRONT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB/OUDEMAN
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...TK
MARINE...MULLEN
Hazardous weather outlook, Jun 18, 3:39 AM EST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
439 AM EDT MON JUN 18 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-190845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
439 AM EDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
THE FORECAST AREA. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE. THE
GREATEST THREAT WOULD BE FROM DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 12:26 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
126 PM EDT MON JUN 18 2012

OHZ003-006>008-181815-
LUCAS-OTTAWA-SANDUSKY-WOOD-
126 PM EDT MON JUN 18 2012

...SPECIAL WEATHER STATEMENT FOR LUCAS...OTTAWA...SANDUSKY AND WOOD
COUNTIES UNTIL 215 PM EDT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 20 MILES NORTHWEST OF SYLVANIA...MOVING
SOUTHEAST AT 25 MPH.

THE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 45 MPH AND AREA
ALSO CAPABLE OF PRODUCING HAIL. THE LINE OF STORMS WILL MOVE INTO
NORTHERN LUCAS COUNTY AROUND NOON AND THEN CONTINUE SOUTHEAST INTO
WOOD...OTTAWA AND SANDUSKY COUNTIES.

PEOPLE IN LUCAS...OTTAWA...SANDUSKY AND WOOD COUNTIES...INCLUDING THE
CITIES OF TOLEDO...PORT CLINTON...BOWLING GREEN AND
FREEMONT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

TK
Special weather statement, Jun 18, 12:41 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
141 PM EDT MON JUN 18 2012

OHZ003-006>008-181815-
LUCAS-OTTAWA-SANDUSKY-WOOD-
141 PM EDT MON JUN 18 2012

...SPECIAL WEATHER STATEMENT FOR LUCAS...OTTAWA...SANDUSKY AND WOOD
COUNTIES UNTIL 215 PM EDT...

AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS 20 MILES NORTHWEST OF SYLVANIA...MOVING
SOUTHEAST AT 25 MPH.

THE STORMS HAVE A HISTORY OF PRODUCING WIND GUSTS TO 45 MPH AND AREA
ALSO CAPABLE OF PRODUCING HAIL. THE LINE OF STORMS WILL MOVE INTO
NORTHERN LUCAS COUNTY AROUND 2PM AND THEN CONTINUE SOUTHEAST INTO
WOOD...OTTAWA AND SANDUSKY COUNTIES.

PEOPLE IN LUCAS...OTTAWA...SANDUSKY AND WOOD COUNTIES...INCLUDING THE
CITIES OF TOLEDO...PORT CLINTON...BOWLING GREEN AND
FREEMONT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

TIME REF
TK

The radar

The Detroit radar (KDTX), 127 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Lucas

When
June 18, 1:02 PM EST
Where
Lucas County, Maumee
Measured
0.75 in hail
Reported by
Public
Coordinates
41.570, -83.650

Penny sized hail was observed.

Thunderstorm Wind, Lucas

When
June 18, 1:15 PM EST
Where
Lucas County, 1.77 mi NNW of Monument
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.575, -83.708

Thunderstorm winds downed a large tree. The tree blocked portions of Strayer Road.

Hail, Lucas

When
June 18, 1:20 PM EST
Where
Lucas County, Maumee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.570, -83.650

Penny to quarter sized hail was observed.

Thunderstorm Wind, Lucas

When
June 18, 1:20 PM EST
Where
Lucas County, Maumee
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.570, -83.650

Thunderstorm winds downed a couple of trees.

Hail, Lucas

When
June 18, 1:22 PM EST
Where
Lucas County, Maumee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -83.650

Penny sized hail was observed.

Thunderstorm Wind, Ottawa

When
June 18, 1:40 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.520, -83.150

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Wood

When
June 18, 1:45 PM EST
Where
Wood County, Rudolph
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.300, -83.830

Thunderstorm winds downed a tree.

Thunderstorm Wind, Sandusky

When
June 18, 1:50 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.350, -83.120

Thunderstorm winds downed a few large tree limbs across Sandusky County.

Hail, Wood

When
June 18, 1:55 PM EST
Where
Wood County, 1.72 mi NE of Portage
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.340, -83.630

Half dollar sized hail was observed.

Hail, Wood

When
June 18, 1:55 PM EST
Where
Wood County, Bowling Green
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.370, -83.670

Nickel sized hail was observed.

Thunderstorm Wind, Erie

When
June 18, 2:03 PM EST
Where
Erie County, Castalia
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.400, -82.820

Thunderstorm winds downed a couple large tree limbs.

Thunderstorm Wind, Erie

When
June 18, 2:05 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.450, -82.720

Thunderstorm winds downed a few trees and utility poles.

Thunderstorm Wind, Huron

When
June 18, 2:07 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.230, -82.620

Thunderstorm winds downed a couple large trees.

Thunderstorm Wind, Huron

When
June 18, 2:13 PM EST to 2:15 PM EST
Where
Huron County, Norwalk
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.230, -82.620

Thunderstorm winds estimated at 60 to 70 mph caused extensive damage in Norwalk. Dozens of trees were downed in the city. Several homes sustained damage, mainly from fallen trees and limbs. A few utility poles were snapped caused scattered power outages.

Thunderstorm Wind, Erie

When
June 18, 2:20 PM EST
Where
Erie County, Huron
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.380, -82.550

Thunderstorm winds downed a couple large tree limbs.

Thunderstorm Wind, Seneca

When
June 18, 2:25 PM EST
Where
Seneca County, Attica
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.070, -82.880

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Erie

When
June 18, 2:26 PM EST
Where
Erie County, Berlin Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
41.320, -82.500

Thunderstorm winds estimated at 60 mph downed several trees.

Thunderstorm Wind, Huron

When
June 18, 2:35 PM EST
Where
Huron County, Wakeman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.250, -82.400

Trained spotters estimated thunderstorm winds at 60 mph.

Thunderstorm Wind, Huron

When
June 18, 2:41 PM EST
Where
Huron County, Wakeman
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.250, -82.400

A trained spotter measured a 70 mph wind gust.

Thunderstorm Wind, Erie

When
June 18, 2:45 PM EST
Where
Erie County, 3 mi SW of Vermilion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.389, -82.411

A couple of trees were snapped.

Hail, Wood

When
June 18, 2:49 PM EST
Where
Wood County, Bowling Green
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.370, -83.670

Penny sized hail was observed.

Thunderstorm Wind, Lorain

When
June 18, 2:50 PM EST
Where
Lorain County, 3 mi SW of Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.369, -82.261

Thunderstorm winds downed a few trees in western Lorain County.

Thunderstorm Wind, Lorain

When
June 18, 2:50 PM EST
Where
Lorain County, Wellington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.170, -82.220

Thunderstorm winds downed a tree.

Thunderstorm Wind, Lorain

When
June 18, 2:50 PM EST to 2:55 PM EST
Where
Lorain County, Vermilion on the Lk to 2.05 mi SW of Henrietta
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.420, -82.330

Thunderstorm downburst winds caused extensive damage in northwestern Lorain County. Numerous trees, limbs and utility poles were toppled in Brownhelm and Henrietta Townships. A few homes also sustained minor damage.

Thunderstorm Wind, Ashland

When
June 18, 3:05 PM EST to 3:10 PM EST
Where
Ashland County, 1.9 mi E of Ashland Co Arpt to 1.7 mi SE of Albion
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
40.904, -82.214

Thunderstorm winds downed four large trees across northeastern Ashland County.

Thunderstorm Wind, Ashland

When
June 18, 3:05 PM EST
Where
Ashland County, Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.870, -82.300

Thunderstorm winds downed at least four trees in the county.

Thunderstorm Wind, Medina

When
June 18, 3:05 PM EST
Where
Medina County, Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.100, -82.120

Thunderstorm winds downed one trees and a few large limbs in the Spencer area.

Thunderstorm Wind, Wayne

When
June 18, 3:40 PM EST
Where
Wayne County, 3 mi NW of Wooster
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.831, -81.971

Thunderstorm winds downed a tree.

Thunderstorm Wind, Wayne

When
June 18, 4:00 PM EST
Where
Wayne County, 2 mi NE of Shreve
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.700, -81.993

Thunderstorm winds downed a tree.

Thunderstorm Wind, Holmes

When
June 18, 4:20 PM EST
Where
Holmes County, Millersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.550, -81.920

Thunderstorm winds downed many trees and large limbs across Holmes County. Several roads had to be closed because of downed trees.

Thunderstorm Wind, Holmes

When
June 18, 4:25 PM EST
Where
Holmes County, Berlin
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
40.570, -81.800

A 68 mph thunderstorm wind gust was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384880, 384903, 384905, 384906, 394478, 384911, 394475, 384910, 384871, 394479, 384882, 394679, 384881, 394480, 384874, 384909, 394483, 384907, 394676, 384873, 384904, 384872, 394476, 394678, 384879, 394477, 394673, 384913, 384918, 384919, 384877.